Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Bismarck, ND

August 8, 2003Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2003, 5:46 PM CDT for Ward County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 5:46 PM CDT (22:46 UTC)
Expired
Aug 8, 2003, 6:30 PM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 082246
SVRBIS
NDC101-082330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER KENMARE AND KENASTON...OR ABOUT 48 MILES 
NORTHWEST OF MINOT...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONNYBROOK AT 630 PM CDT
  
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. 

LAT...LON 4879 10213 4857 10222 4856 10198 4847 10185
          4870 10187 4872 10203

$$
CJS/JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:45 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 8, 2:45 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI AUG 8 2003

THE MAIN CONCERN FOR THE SHORT TERM IS CHANCE OF THUNDERSTORMS AND
POSSIBILITY OF THEM BECOMING SEVERE. SOLAR HEATING AND LOW LEVEL
CONVERGENCE MAY OVERCOME A MID LEVEL CAP TO CAUSE A FEW THUNDERSTORMS
BY LATE AFTERNOON. VERTICAL SHEAR AND SIGNIFICANT CAPES MAY BE ENOUGH
FOR SEVERE THUNDERSTORMS THIS EVENING. ON SATURDAY...SOLAR HEATING
WILL AGAIN DESTABILIZE THE LOWER ATMOSPHERE WHILE SPEED MAXES WILL
PROVIDE DYNAMICS ALOFT. A FEW SEVERE THUNDERSTOREMS ARE POSSIBLE.

MODELS FORECAST A WARM DRY UPPER RIDGE FOR THE REGION THE EARLY PART
OF NEXT WEEK. THEN THE RIDGE AXIS MOVES EAST AND THE FORECAST AREA
IS IN SOUTHWEST FLOW ALOFT. ENSUING SHORT WAVES WILL BRING A CHANCE
OF THUNDERSTORMS BY THURSDAY.

.BIS...NONE.

LM
Hazardous weather outlook, Aug 8, 4:40 AM CDT, 13 hours 6 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA.
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY.
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Aug 8, 5:02 PM CDT, 44 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

502 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0455 PM    3 W NORTHGATE             ND   1 INCH HAIL

08/08/03   BURKE                          REPORTED BY STORM

                                          SPOTTER.

NNNN
Local storm report, Aug 8, 5:15 PM CDT, 31 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

515 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0512 PM    BOWBELLS                  ND   1 INCH HAIL

08/08/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Aug 8, 5:34 PM CDT, 12 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

534 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0450 PM    3 W NORTHGATE             ND   60 MPH TSTM GUST

08/08/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:35 PM CDTSevere Thunderstorm WarningBISBurke40 min
Aug 8, 5:12 PM CDTSevere Thunderstorm WarningBISRenville63 min
Aug 8, 5:17 PM CDTSevere Thunderstorm WarningBISBurke, Ward28 min
Aug 8, 6:31 PM CDTSevere Thunderstorm WarningBISMountrail, Ward59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.